Limits...
Cholestasis and seizure due to lead toxicity: a case report.

Mokhtarifar A, Mozaffari H, Afshari R, Goshayeshi L, Akavan Rezayat K, Ghaffarzadegan K, Sheikhian M, Rajabzadeh F - Hepat Mon (2013)

Bottom Line: In this patient, focal canalicular cholestasis and mild portal inflammation were confirmed.The patient's liver function tests returned to their normal values, clinical findings including nausea, vomiting, and abdominal pain subsided, and the patient was discharged from the hospital in good condition.Lead toxicity should always be taken into account in cases of intrahepatic cholestasis with an unknown etiology, especially in a setting where opium abuse is common.

View Article: PubMed Central - PubMed

Affiliation: Gastroenterology and Hepatology Department, Mashhad University of Medical Sciences, Mashhad, IR Iran.

ABSTRACT

Introduction: Lead poisoning is a major public health risk which may involve major organs. Recently, there have been reports of opioid adulteration with lead in Iran. The following case report is the first of its kind in that intrahepatic cholestasis due to lead toxicity has been described.

Case presentation: A 65-year-old man presented to the emergency department with abdominal pain, abnormal liver function tests (cholestatic pattern), and normocytic anemia. He had been an opium user for 20 years. Clinical and preclinical findings including the bluish discoloration of periodontal tissues, or Burton's sign, and generalized ileus on abdominal x-ray led us to the possibility of lead poisoning. Lead levels were higher than normal (150 μg/dL). Magnetic resonance cholangiopancreatography (MRCP) and abdominal ultrasound were performed to rule out extra hepatic causes of cholestasis. To evaluate the possibility of lead-induced hepatotoxicity, a liver biopsy was performed. Histological features of lead-induced hepatotoxity have rarely been described in humans. In this patient, focal canalicular cholestasis and mild portal inflammation were confirmed. Thus, treatment with ethylenediaminetetraacetic acid (EDTA) and British anti-lewisite (BAL) were initiated and continued for five days. The patient's liver function tests returned to their normal values, clinical findings including nausea, vomiting, and abdominal pain subsided, and the patient was discharged from the hospital in good condition.

Conclusions: Lead toxicity should always be taken into account in cases of intrahepatic cholestasis with an unknown etiology, especially in a setting where opium abuse is common.

No MeSH data available.


Related in: MedlinePlus

Liver biopsy showing portal spaces with mild mononuclear portal inflammation
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3860072&req=5

fig6801: Liver biopsy showing portal spaces with mild mononuclear portal inflammation

Mentions: Plain abdominal x-ray showed generalized ileus with fecal impaction. Ultrasound study of the liver revealed mild fatty liver changes with normal biliary ducts. Therefore, extrahepatic causes of cholestasis were ruled out. There was no history of drug consumption in the recent months to justify related potential intrahepatic cholestasis. Viral serology was negative for hepatitis A, B or C. Antinuclear antibodies (ANA), anti-smooth muscle antibodies (ASMA), anti-mitochondrial antibodies (AMA), anti-liver kidney microsome 1 antibodies (LKM 1), perinuclear anti-neutrophil cytoplasmic antibodies (P-ANCA) were all within normal limits and the serum protein electrophoresis was unremarkable. Thus, other potential causes of intrahepatic cholestasis including sepsis, viral hepatitis, autoimmune diseases, primary biliary cirrhosis (PBC) and primary sclerosing cholangitis( PSC) were ruled out with proper laboratory and imaging (i.e. MRCP) modalities. Subsequently, liver biopsy was performed to investigate the remained unestablished cause of the patient’s intrahepatic cholestasis. The pathology report was indicative of a preserved architecture; mild lymphocytic mononuclear infiltration in the portal spaces; foci of canalicular cholestasis, mostly of zone 3; and areas of cells with glycogenated nuclei, hence nonspecific hepatitis (Figure 2, 3).


Cholestasis and seizure due to lead toxicity: a case report.

Mokhtarifar A, Mozaffari H, Afshari R, Goshayeshi L, Akavan Rezayat K, Ghaffarzadegan K, Sheikhian M, Rajabzadeh F - Hepat Mon (2013)

Liver biopsy showing portal spaces with mild mononuclear portal inflammation
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3860072&req=5

fig6801: Liver biopsy showing portal spaces with mild mononuclear portal inflammation
Mentions: Plain abdominal x-ray showed generalized ileus with fecal impaction. Ultrasound study of the liver revealed mild fatty liver changes with normal biliary ducts. Therefore, extrahepatic causes of cholestasis were ruled out. There was no history of drug consumption in the recent months to justify related potential intrahepatic cholestasis. Viral serology was negative for hepatitis A, B or C. Antinuclear antibodies (ANA), anti-smooth muscle antibodies (ASMA), anti-mitochondrial antibodies (AMA), anti-liver kidney microsome 1 antibodies (LKM 1), perinuclear anti-neutrophil cytoplasmic antibodies (P-ANCA) were all within normal limits and the serum protein electrophoresis was unremarkable. Thus, other potential causes of intrahepatic cholestasis including sepsis, viral hepatitis, autoimmune diseases, primary biliary cirrhosis (PBC) and primary sclerosing cholangitis( PSC) were ruled out with proper laboratory and imaging (i.e. MRCP) modalities. Subsequently, liver biopsy was performed to investigate the remained unestablished cause of the patient’s intrahepatic cholestasis. The pathology report was indicative of a preserved architecture; mild lymphocytic mononuclear infiltration in the portal spaces; foci of canalicular cholestasis, mostly of zone 3; and areas of cells with glycogenated nuclei, hence nonspecific hepatitis (Figure 2, 3).

Bottom Line: In this patient, focal canalicular cholestasis and mild portal inflammation were confirmed.The patient's liver function tests returned to their normal values, clinical findings including nausea, vomiting, and abdominal pain subsided, and the patient was discharged from the hospital in good condition.Lead toxicity should always be taken into account in cases of intrahepatic cholestasis with an unknown etiology, especially in a setting where opium abuse is common.

View Article: PubMed Central - PubMed

Affiliation: Gastroenterology and Hepatology Department, Mashhad University of Medical Sciences, Mashhad, IR Iran.

ABSTRACT

Introduction: Lead poisoning is a major public health risk which may involve major organs. Recently, there have been reports of opioid adulteration with lead in Iran. The following case report is the first of its kind in that intrahepatic cholestasis due to lead toxicity has been described.

Case presentation: A 65-year-old man presented to the emergency department with abdominal pain, abnormal liver function tests (cholestatic pattern), and normocytic anemia. He had been an opium user for 20 years. Clinical and preclinical findings including the bluish discoloration of periodontal tissues, or Burton's sign, and generalized ileus on abdominal x-ray led us to the possibility of lead poisoning. Lead levels were higher than normal (150 μg/dL). Magnetic resonance cholangiopancreatography (MRCP) and abdominal ultrasound were performed to rule out extra hepatic causes of cholestasis. To evaluate the possibility of lead-induced hepatotoxicity, a liver biopsy was performed. Histological features of lead-induced hepatotoxity have rarely been described in humans. In this patient, focal canalicular cholestasis and mild portal inflammation were confirmed. Thus, treatment with ethylenediaminetetraacetic acid (EDTA) and British anti-lewisite (BAL) were initiated and continued for five days. The patient's liver function tests returned to their normal values, clinical findings including nausea, vomiting, and abdominal pain subsided, and the patient was discharged from the hospital in good condition.

Conclusions: Lead toxicity should always be taken into account in cases of intrahepatic cholestasis with an unknown etiology, especially in a setting where opium abuse is common.

No MeSH data available.


Related in: MedlinePlus